Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 306, NWS Atlanta, GA

August 24, 2019Heard County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 24, 2019, 8:21 PM EDT for Heard County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2019, 8:21 PM EDT (00:21 UTC)
Expired
Aug 24, 2019, 9:00 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Heard County, GA

The radar

The Atlanta radar (KFFC), 52 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2019-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2019-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WUUS52 KFFC 250021
SVRFFC
GAC149-250100-
/O.NEW.KFFC.SV.W.0306.190825T0021Z-190825T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
821 PM EDT Sat Aug 24 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northern Heard County in west central Georgia...

* Until 900 PM EDT.

* At 821 PM EDT, a severe thunderstorm was located near Franklin,
  moving north at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Franklin, Ephesus, Centralhatchee, Frolona, Roosterville and Plant
  Wansley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3343 8524 3342 8501 3333 8498 3322 8505
      3327 8525
TIME...MOT...LOC 0021Z 196DEG 5KT 3332 8513 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 8:00 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 24, 8:00 PM EDT, 21 minutes before
Area Forecast Discussion...Updated
National Weather Service Peachtree City GA
800 PM EDT Sat Aug 24 2019

...00Z Aviation Forecast Discussion...

.SHORT TERM /Tonight through Sunday Night/...

To begin the short-term period, a weak frontal boundary remains
positioned across far northern Georgia. Surface high pressure
pushing eastward towards northern Maine is giving this front a
southward push, setting up a wedge front over northeastern Georgia.
The boundary is interacting with deep atmospheric moisture over the
forecast area as it moves southward to quickly generate convection.
Scattered showers and thunderstorms are ongoing across portions of
north and central Georgia, and are expected to become more
widespread in the mid to late afternoon hours. Given abundant
moisture, with precipitable water values in excess of 2 inches,
stronger storms that occur could produce heavy downpours which could
lead to localized flash flooding concerns. Moreover, with SBCAPE
values around 3000 J/kg and DCAPE values of 500-800 J/kg, along with
the potential for heavy precip-loading, there is a chance that
several thunderstorms could become strong to severe this afternoon
and evening. Damaging wind gusts will be the primary hazard with any
severe thunderstorms that occur.

With deep moisture remaining in place, it is likely that some
convection will linger into the overnight hours. The wedge front
will continue to make steady progress to the south and west tonight,
allowing cool easterly surface flow to set up behind the front. On
Sunday, the boundary is expected to reach west-central Georgia,
allowing for a cooler and more stable airmass to set up over the
majority of the forecast area. Thus, the highest precipitation
chances on Sunday will be concentrated along the western and
southern portions of the area. However, some scattered activity
within the wedge is not out of the question. The cool, low-level
easterly flow building into the area tonight and Sunday will bring
about a noticeable and welcome temperature change through the
remainder of the period. In stark contrast to the mainly above-
average temperatures throughout most of the month of August, high
temperatures on Sunday are anticipated to be as much as 10 degrees
cooler than climatological normals, with upper 70s in north Georgia
and low to mid 80s in central Georgia.

King

.LONG TERM /Monday through Saturday/...

Mid level ridging gets shoved offshore by Monday as a long wave
trough moves slowly east across the SE US. The trough looks to begin
moving through the CWA later Tuesday into Wednesday...and remains
across the SE US through most of the week and even gets reinforced
during the late week.

At the surface, the wedge should continue to hold strong until later
Tuesday/early Wednesday as a weak frontal boundary/mid level trough
begins to push through the area. High pressure builds in behind the
frontal boundary through the end of the week into the early part of
the weekend. The first part of the work-week should have the best
chances for precipitation, with the wedge in place and a weak
frontal boundary moving through.

Below normal temps will continue for Monday with the strong wedge in
place. Temps do begin to increase to normal or slightly above normal
for this time of year Tuesday through the end of the week as the
wedge gets wiped out and high pressure builds in behind the FROPA.

NListemaa

&&

.AVIATION...
00Z Update...

MVFR ceilings spreading southwest across the forecast area at this
time. Should see MVFR conditions at the Atlanta metro area TAF sites
by 01-03Z and into KMCN/KCSG 05-07Z. Ceilings will continue lowering
with IFR or lower expected most areas by 06-09Z, continuing through
16-18Z before some improvement back into the MVFR range. Isolated to
scattered showers and a few thunderstorms will diminish through the
overnight hours, becoming scattered again across the area by 16-18Z
tomorrow. Winds will be easterly, generally 6-12kt.

//ATL Confidence...00Z Update...
High confidence for winds, medium on all other elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  79  67  80 /  40  30  30  40
Atlanta         69  79  69  79 /  60  40  40  60
Blairsville     62  73  62  73 /  50  30  40  60
Cartersville    69  79  68  79 /  50  40  40  70
Columbus        73  84  72  84 /  50  50  50  70
Gainesville     66  76  67  76 /  40  30  30  50
Macon           71  83  70  85 /  60  40  30  50
Rome            69  79  68  79 /  50  40  50  70
Peachtree City  69  81  69  81 /  60  40  40  70
Vidalia         73  86  71  88 /  70  40  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....NListemaa
AVIATION...King
Hazardous weather outlook, Aug 24, 3:28 PM EDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
328 PM EDT Sat Aug 24 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251930-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
328 PM EDT Sat Aug 24 2019

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across much of
north and central Georgia this afternoon into tonight. A few
storms could be strong to severe with gusty winds, small hail,
frequent lightning and locally heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous thunderstorms are expected across much of north
and central Georgia through Thursday...mainly in the afternoons
and evenings. A few storms could be strong to severe with gusty
winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 24, 5:25 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
525 PM EDT Sat Aug 24 2019

GAZ069-070-242215-
Lamar GA-Upson GA-
525 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR AND NORTHEASTERN
UPSON COUNTIES UNTIL 615 PM EDT...

At 525 PM EDT...a strong thunderstorm was over Redbone, or near
Barnesville. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Barnesville, Yatesville, Aldora, The Rock, Redbone and Goggins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3298 8430 3309 8411 3304 8404 3295 8404
      3295 8405 3293 8406 3293 8412 3287 8415
TIME...MOT...LOC 2125Z 043DEG 3KT 3298 8409

HAIL...0.75IN
WIND...50MPH
Local storm report, Aug 24, 5:58 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     2 ENE CUMMING           34.22N  84.11W
08/24/2019                   FORSYTH            GA   PUBLIC

            SEVERAL TREES DOWN WITH DAMAGE TO A FENCE ALONG
            WILLIAMS CIRCLE FROM PICTURES SENT BY PUBLIC.

&&

EVENT NUMBER FFC1900718

LUSK
Local storm report, Aug 24, 6:24 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
624 PM EDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     4 NE ACHORD             32.15N  82.93W
08/24/2019                   DODGE              GA   911 CALL CENTER

            SEVERAL TREES REPORTED DOWN ALONG NEW BETHEL CHURCH
            ROAD.

&&

EVENT NUMBER FFC1900719

LUSK
Local storm report, Aug 24, 6:27 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 PM EDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     3 ENE FIVE POINTS       32.10N  83.14W
08/24/2019                   DODGE              GA   911 CALL CENTER

            TREE DOWN ALONG SC CADWELL ROAD.

&&

EVENT NUMBER FFC1900720

LUSK
Special weather statement, Aug 24, 7:10 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
710 PM EDT Sat Aug 24 2019

GAZ089>093-104>106-242345-
Macon GA-Schley GA-Chattahoochee GA-Crisp GA-Dooly GA-Sumter GA-
Marion GA-Muscogee GA-
710 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MACON...SCHLEY...
CHATTAHOOCHEE...NORTHERN CRISP...DOOLY...NORTHERN SUMTER...MARION AND
SOUTHEASTERN MUSCOGEE COUNTIES UNTIL 745 PM EDT...

At 709 PM EDT...a line of strong thunderstorms was along a line
extending from near Vista Terrace to Pinehurst...and moving southwest
at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Americus, Vienna, Buena Vista, Ellaville, Oglethorpe, Cusseta,
Unadilla, Montezuma, Byromville, Pinehurst, Andersonville, Lilly,
Dooling, North Fort Benning, Fort Benning/lawson Army Air Fld,
Putnam, Brantley, Murrays Crossroads, Richwood and Vista Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3216 8454 3219 8457 3219 8460 3223 8462
      3223 8480 3222 8481 3224 8492 3226 8489
      3230 8494 3232 8500 3234 8501 3238 8497
      3239 8499 3252 8486 3239 8432 3237 8432
      3237 8426 3221 8361 3200 8380
TIME...MOT...LOC 2309Z 055DEG 12KT 3247 8485 3220 8376

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 24, 8:10 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
810 PM EDT Sat Aug 24 2019

GAZ042-052-250045-
Carroll GA-Heard GA-
810 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARROLL AND
NORTHWESTERN HEARD COUNTIES UNTIL 845 PM EDT...

At 809 PM EDT...a strong thunderstorm was over Ephesus, or 11 miles
northwest of Franklin...moving southwest at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ephesus, Centralhatchee, Frolona, Tyus, Blackjack Mountain and
Roosterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3351 8522 3336 8510 3323 8525 3326 8526
      3348 8530
TIME...MOT...LOC 0009Z 055DEG 13KT 3340 8524

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:10 PM EDTSpecial Weather StatementFFCHeard35 min
Aug 24, 9:02 PM EDTSpecial Weather StatementFFCHeard43 min
Aug 24, 11:23 PM EDTSpecial Weather StatementFFCWalker52 min
Aug 25, 12:33 AM EDTSpecial Weather StatementFFCDade, Walker27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.